Hail, Richland
- When
- August 31, 3:21 PM CST
- Where
- Richland County, 1.99 mi NE of Veblen Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.070, -96.640
Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail. As the line progressed through eastern Lake of the Woods County, another segment of the line strengthened and dropped large hail. A little over an hour later, just after 4 pm CDT, another cluster of storms formed over extreme southeast North Dakota. These storms tracked east-northeast, through the Fairmount (North Dakota) area, and the Fergus Falls, Battle Lake, and Wadena (Minnesota) areas. These storms also produced large hail. Finally, a lone thunderstorm cell formed over south central Grand Forks County (North Dakota) around 830 pm CDT. This storm expanded into a cluster of storms as it progressed eastward into western Polk County (Minnesota).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 1:57 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Fri Aug 31 2018 .SHORT TERM...(This evening through Saturday) Issued at 256 PM CDT Fri Aug 31 2018 Convection placement and strength are the main issues for the period. Water vapor loop shows west to southwest flow aloft with several weak vorts, some convectively enhanced, moving through the Northern Plains. There has been extensive cloud cover to put a damper on destabilization so far. However, there was enough clearing in northwestern MN to produce a small area of 2500 J/kg ML CAPE in our northeastern counties. Storms have rapidly intensified as they moved into that area. With deep layer bulk shear at 40 to 50 kts and the cold front pushing slowly through the area, there will threat for severe weather continuing for the next few hours in that area as these storms push eastward. Of greater uncertainty is activity further south and west. CAMs for much of the day have been showing some intense convection developing near the SD border during the 21 to 00Z time frame. There has been a little bit of clearing in the last few hours in this area, and the cold front has yet to push through, so dew points are in the upper 60s to low 70s in the southern CWA. However, so far we have only seen a few weak elevated cells develop, which has allowed cloud cover to increase again. SPC meso page does show some erosion of the cap in northeastern SD during the last hour or so, and there is some towering CU starting to develop in that area extending into Sargent county. Will continue to keep fairly high POPs for our south and will keep a close eye on thunderstorm development later this evening. Think that our best chances for storms will continue through mid-evening before the main upper trough axis pushes eastward and help shove the cold front southeastward. Later tonight, we should see some clearing behind the front as weak surface high pressure builds into the region. Temps will drop down into the upper 40s in the northwest to around 60 in the southeast. A few of the models develop some fog in the eastern tier with light winds and recent rainfall. However, coverage is spotty and drier air will begin to push in behind the boundary. Will leave out any fog mention for now. The surface high will move east during the day on Saturday and things should be fairly quiet ahead of the next surface trough. .LONG TERM...(Saturday night through Friday) Issued at 256 PM CDT Fri Aug 31 2018 Progressive overall pattern will become a bit slower during the Sunday through Friday time frame. Return flow at 850mb on Saturday will help rebound moisture into the region ahead of the next cold front. This is expected to push through the region late Saturday night into Sunday morning, bringing another chance of showers and thunderstorms that will persist until midday Sunday. Dry air filters in behind the front, along with cooler temperatures. Reinforcing trough and associated cold front pushes through the region Monday night into Tuesday morning, with PoPs once more increasing. A rapid rebound in moisture is expected as mixing ratios climb to over 13 g/Kg Tuesday morning. Much cooler air then follows a strong, yet non-eventful frontal passage late tuesday afternoon. H5/H7 pattern remains slightly amplified at this point, with another rebound in moisture and CAPE heading into Thursday and Friday. Temperatures through the period will be near normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Aug 31 2018 Lingering stratus across the east has kept KTVF and KBJI in IFR conditions. Showers and storms have already developed near the cold front currently over the central forecast area, so have VCTS or VCSH going for the Red River airports. That activity will push eastward in the next few hours and affect the MN TAF sites, with more developing further west so have at least a VC mention of precip in all but KDVL through the early evening. Clouds should clear out as the cold front pushes east later tonight. Cannot completely rule out some patchy fog developing late tonight under light winds with recent rain, but with unknown impact on TAF sites will leave it out for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Lynch AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 142 PM CDT FRI AUG 31 2018 MNZ008-009-013-014-016-311945- East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN- North Clearwater MN- 142 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL... NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over Hazel, or 9 miles southeast of Thief River Falls, moving northeast at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Mavie around 155 PM CDT. High Landing around 200 PM CDT. Goodridge around 205 PM CDT. Espelie around 215 PM CDT. Jelle and Carmel around 230 PM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512 TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610 JH
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 308 PM CDT FRI AUG 31 2018 MNZ006-009-016-312115- North Beltrami MN-North Clearwater MN-Lake Of The Woods MN- 308 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI...SOUTH CENTRAL LAKE OF THE WOODS AND NORTH CENTRAL CLEARWATER COUNTIES UNTIL 415 PM CDT... At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Berner, or 37 miles east of Thief River Falls, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Upper Red Lake around 335 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for north central and northwestern Minnesota. LAT...LON 4789 9543 4814 9558 4843 9463 4810 9460 TIME...MOT...LOC 2008Z 245DEG 37KT 4801 9539 JH
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 327 PM CDT FRI AUG 31 2018 MNZ029-NDZ052-053-312130- Wilkin MN-Sargent ND-Richland ND- 327 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 430 PM CDT... At 326 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Stiles to near Britton. Movement was northeast at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Strong thunderstorms will be near... Stiles around 330 PM CDT. Mantador around 335 PM CDT. Great Bend around 340 PM CDT. Doran around 400 PM CDT. Lidgerwood around 410 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4594 9759 4618 9720 4626 9633 4593 9673 TIME...MOT...LOC 2026Z 245DEG 40KT 4612 9704 4579 9769 NC
The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
6 hail. Local standard time, as filed.
The hail fell near mile point 3, just east of Interstate 29.
Dime to nickel sized hail fell just south of Grand Forks.
Large hail fell along Interstate 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772073, 772074, 772075, 772077, 772078, 772079.